Hydroxychloroquine and nausea

Hi it's me again...having stopped methotrexate nearly three weeks ago because of being horribly sick I am now just feeling sooo nauseous....I'm just wondering if actually the hydroxychloroquine could be the explanation. I've been on 400mg daily for a year. Initially I had a bit of an upset stomach but this seemed to pass. Just wondering if anyone out there has developed nausea/sickness after being on it for some time?

Thanks for reading this Mary

16 Replies

oldestnewest
  • Hi Mary, I've been on it now for almost 3 years. I take 1 in the morning with food & 1 before I go to bed. I never feel sick during the day (apart from when in a flare) sometimes I can feel sick during the night but feel fine by daylight.

    The only slight problems I've had is sun sensitivity. Hope this helps.

  • Hiya Mary. I had really bad headaches on HCQ that could make me feel nauseous at times. They weren't migraine type headaches that I've experienced but still made me feel rubbish at times & I virtually lived in sunglasses as my eyes became sensitive to sunlight, in fact had to give up wearing contact lenses because they were so irritated. I separated my 400mg dose from the word go as advised by my Consultant so that wasn't an option for me to see if it made any difference but if you take your 400mg as one dose maybe you could try splitting it to the morning & evening with food. When I was talking it through with my Consultant it occurred to me that I also used to get headaches on tonic water & that contains quinine so we concurred that was the cause, the quinine component in HCQ. Not long after it started becoming less effective so MTX was added, then HCQ was dropped as that didn't help & I've carried on with MTX as my one DMARD.

    I would certainly speak to your Rheumy about it. As nausea is also a common side effect of MTX it may be as you're questioning that the nausea was due to MTX & it's been the HCQ which was the culprit.

    I hope you sort it out whichever it is causing it.

  • In a word, yes. Not actual vomiting, but distinct nausea and muzzyness. Worst of all depression. As the addition of Hydroxychloroquine to my cocktail ( methotrexate and Enbrel Anti-TNF), didn't seem to be making any difference, I stopped it a few weeks ago. Maybe my fingers are a tiny, tiny bit more swollen, but the black cloud has lifted and the nausea disappeared, so I am far better off without it. But I only speak for myself and i realise I'm lucky that I can tolerate the others.

    Maybe if you changed the time of day, or split it as Heels suggests, you will find you are more tolerant. I hope so, for your sake.

    Jora

  • I was taking HCQ for 8 weeks before I stopped it. The reason for stopping was that I felt nausea, dizziness and had massive headaches from the moment I started them. I took 1 in the morning and 1 at night, both with food. Initially I was told it'd get better when my body gets used to it but after 8 weeks my GP took me off HCQ. Now I am awaiting an appointment to be given the next drug, guessing MTX...

  • I take Ginger capsules which seems to help me w nausea. I also take them when on a cruise for sea sickness. Works for me. Its just ground ginger root which is also a natural anti inflammatory.

  • Hi Mary, If you get used to it and you feel better you can ask your GP to increase it I am on 6x500 mgs a day 3,000 is the maximum dose. Matt

  • Hi Mary, I have made an error it Sulphasalasize That 3.000 a day please accept my apoliges.

  • No I never got that side effect luckily, was a bit growly in the bowel for a while but that has mostly settle I have been on it for about 16 months

  • I've been on HCQ 200mg daily for about 6 months. I noticed that my vision was gradually becoming more blurred and I was struggling to focus. I was going to ask my optician about reading glasses which I've never needed before. At my rheumatology appointment on Friday I mentioned my sight problem and my nurse recommended stopping the HCQ and going for an eye test. Ive already noticed my eyes feel better than before and I'm not wearing glasses so much. I've also noticed that I don't feel so lethargic. I had no energy before and had lost interest in getting out and seeing friends. I thought maybe my RA being uncontrolled for so long had led to depression but now I'm thinking it was the HCQ. I can't believe how different I feel now I'm off the drug. It's like a fog has lifted and I can feel again. x

  • Thank you for all your help. I'm splitting the dose, have made an appointment for an eye test and will speak to gp on Wednesday. Many thanks

  • hi ive been on Hydrox since sept, when i first started it i had terrible nausea which lasted a few months,but now ive had constant nausea for 5wks but think its might be some other medication im on which gp increased the dose i dont feel ill in any other way so guessing thats the cause,x

  • Hi Mary, I too had a terrible time on this medication & since not taking it have felf much better! Hope you soon feel better. :)

  • Hi there I've been on Hydroxy 200 per day for about 5 years now the only problem I think with taking it are my eye's have got worse ( do have dry eye syndrome) even my eyedrops don't help Been for eye test prescribed glasses and was only told this ( going for an eye test that is) after being on hydroxy for about 2/3 years ! I'm due to see the consultant and ask to come off it have mentioned it my G.P about eye's being worse and apart from trying other eye drop's which don't make any difference they don't seem to say anything about that the cause could be due to taking hydroxyl. I.m sure it is . Good Luck xxx

  • Hi Krysia, I have been on 200mg of hydroxy 2x a day for five or six years. I have eye check ups twice per year. The only thing tha I am experiencing is thw dry eye sydrome also. For tha I use preservative free artificial tears.

    The optometrist has not found any toxcicity in the retinair either eye. I was told the occurrence of eye trouble is maybe one in 5000 prople, and that the benifits outweighed anything else. I really can't tell that it's helping, however my Rheumatologist says he bets that if I discontinue the meds. I would be in much more pain. Hydrochloride is supposed to slow the profession of the disease. Hope this helps. I like you and others, have so many questions, and uncertaintis about these meds. Good luck to you.

    j64

  • Corrections: not hydroxide, but hydroxychlor. Also, not slow the profession, but progression.

    sorry about the errors.

    j64

  • Thank you Juliette -64 yes its a bit of a battle one thing seems to outweigh the other I have tried various eye drops on prescription saw the ophthalmologist about a year or so and he said What do you want me to do for you after examining my eyes and prescribed Hylo tears which were great for a while then stopped working (these was before my eyes got worse ) they get worse early evening and first thing in the morning cant see for about an hour ! Even applying eye drops does not relieve them straight away .

You may also like...